Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2014, 3:27 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2014, 3:27 PM MST (22:27 UTC)
- Expired
- Aug 13, 2014, 5:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
194 WGUS55 KTWC 132227 FFWTWC AZC019-021-140030- /O.NEW.KTWC.FF.W.0037.140813T2227Z-140814T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 327 PM MST WED AUG 13 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... SOUTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA... * UNTIL 530 PM MST * AT 319 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY. THE AREA EXTENDED GENERALLY FROM SOUTHWEST OF SILVER BELL NORTHEAST TO NEAR RED ROCK. THESE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA VALLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3264 11141 3255 11128 3230 11132 3231 11166 $$ FRANCIS
2 follow-up statements
213 WGUS75 KTWC 140001 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 501 PM MST WED AUG 13 2014 AZC019-021-140030- /O.CON.KTWC.FF.W.0037.000000T0000Z-140814T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 501 PM MST WED AUG 13 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES... AT 452 PM MST...MOST OF THE THUNDERSTORM ACTIVITY AND ASSOCIATED HEAVY RAINFALL HAD DIMINISHED OVER THE WARNED AREA. HOWEVER...RADAR ESTIMATED TWO TO THREE INCHES OF RAIN FELL NEAR AVRA VALLEY AND RED ROCK. THIS AMOUNT OF RAIN CAN STILL RESULT IN FLASH FLOODING OF NORMALLY DRY WASHES...CREEKS AND ANY URBAN AREAS OR ROADWAYS. THEREFORE THE FLASH FLOOD WARNING CONTINUES UNTIL 530 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3264 11141 3255 11128 3230 11132 3231 11166 $$ JJB
722 WGUS75 KTWC 140032 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 532 PM MST WED AUG 13 2014 AZC019-021-140041- /O.EXP.KTWC.FF.W.0037.000000T0000Z-140814T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 532 PM MST WED AUG 13 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES... AT 530 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE RAINFALL IN SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES HAD COME TO AN END. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. SOME WASHES MAY STILL EXPERIENCE FLOWING WATER WITH SOME LOCALIZED PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD CONTINUE TO USE CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS. LAT...LON 3264 11141 3255 11128 3230 11132 3231 11166 $$ ZELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:45 PM MST, 42 minutes earlier.
Area forecast discussion, Aug 13, 2:45 PM MST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 245 PM MST WED AUG 13 2014 .SYNOPSIS...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. A DOWNWARD MOISTURE TREND AND WEAKER FLOW WILL LEAD TO LESS THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING GENERALLY WEST OF A HANNAGAN MEADOW-SAFFORD-BENSON-NOGALES LINE AT THIS TIME. SHOWERS/TSTMS ACROSS WRN SECTIONS WERE OCCURRING AHEAD OF A WEAK IMPULSE MOVING NWD ACROSS FAR NWRN SONORA. SHOWERS/TSTMS FURTHER EAST HAD DEVELOPED ALONG THE INTERFACE BETWEEN DEEPER MOISTURE ACROSS ERN SECTIONS AND MID-LEVEL DRYING AS DEPICTED VIA WATER VAPOR IMAGERY. ABUNDANT MOISTURE IN COMBINATION WITH THE AFOREMENTIONED UPPER LEVEL FEATURES WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS/TSTMS THIS EVENING. THE MAIN IMPACT FROM THIS ACTIVITY WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING TO OCCUR. BRIEF STRONG AND GUSTY WINDS MAY ALSO OCCUR WITH THE STRONGEST TSTMS. SHOWERS/TSTMS SHOULD WEAKEN IN INTENSITY AND LESSEN IN COVERAGE SHORTLY AFTER SUNSET. A SLIGHT CHANCE OF SHOWERS/TSTMS THEN EXISTS MAINLY FROM TUCSON EWD LATE TONIGHT INTO EARLY THUR MORNING. 13/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING HIGH PRESSURE ALOFT TO BECOME CENTERED OVER SE AZ/SW NEW MEXICO THUR. THE COVERAGE OF SHOWERS/TSTMS WILL GRADUALLY DECREASE THUR-SAT AS THE UPPER RIDGE AMPLIFIES OVER THE SWRN CONUS. THEREAFTER...THERE WERE DIFFERENCES BETWEEN THE GFS/ECMWF REGARDING THE RETURN OF DEEPER MOISTURE EARLY NEXT WEEK. IN ESSENCE...THE ECMWF WAS MORE ROBUST WITH VARIOUS MOISTURE FIELDS AND QPF/S VERSUS THE GFS. GIVEN THESE DIFFERENCES...HAVE MADE ONLY VERY MINOR ADJUSTMENTS TO THE GRIDDED DATA POP FIELDS FOR MON. THUS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD MON AFTERNOON/EVENING WITH ISOLATED SHOWERS/TSTMS ACROSS WRN SECTIONS. A GRADUAL DOWNWARD TREND IN SHOWERS/TSTMS WILL THEN OCCUR TUE-WED. A GRADUAL WARMING TREND WILL OCCUR THUR-SAT FOLLOWED BY NO SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-WED. && .AVIATION...VALID THRU 15/00Z. SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR INTO THIS EVENING AS ABUNDANT MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. MVFR VISIBILITIES AND BRIEF WIND GUSTS MAINLY AROUND 40-45 KTS WILL OCCUR WITH THE STRONGER TSRA. EXPECT THE COVERAGE OF -TSRA/-SHRA TO DECREASE AFTER 14/04Z WITH ISOLATED -TSRA/-SHRA EAST OF KTUS LATE TONIGHT INTO THURSDAY MORNING. SCATTERED -TSRA/-SHRA WILL OCCUR THURSDAY AFTERNOON MAINLY FROM KTUS VICINITY EWD/SWD THURSDAY AFTERNOON. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THROUGH THURSDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...PLENTY OF MOISTURE WITH SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY. SOME DRYING WITH LESS THUNDERSTORM COVERAGE WILL THEN OCCUR THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS
In the hours before
Special weather statement, Aug 13, 1:57 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED AUG 13 2014
AZZ502-504-505-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
157 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 245 PM MST...
AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NORTH OF SANTA ROSA...MOVING NORTHEAST
AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.
AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT...COCKLEBUR...WHITE
HORSE PASS AND CHUICHU.
LAT...LON 3251 11224 3252 11221 3269 11220 3268 11216
3273 11215 3273 11206 3277 11204 3278 11189
3280 11187 3280 11178 3274 11173 3277 11160
3236 11182 3247 11225
TIME...MOT...LOC 2053Z 219DEG 7KT 3255 11194
RHSpecial weather statement, Aug 13, 2:17 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 13 2014
AZZ505-506-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
217 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 245 PM
MST...
AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF
MAMMOTH...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND DUDLEYVILLE.
LAT...LON 3299 11078 3302 11076 3303 11073 3307 11072
3308 11069 3289 11058 3279 11085 3301 11104
3311 11085
TIME...MOT...LOC 2116Z 163DEG 10KT 3287 11075
FRENCHLocal storm report, Aug 13, 2:42 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 7 WSW DUDLEYVILLE 32.88N 110.84W
08/12/2014 PINAL AZ TRAINED SPOTTER
OVER 2 INCHES OF RAIN...FLASH FLOODING WASHED OUT
FENCES ON THE SPOTTERS PROPERTY.
&&
EVENT NUMBER TWC1400085
FRENCHSpecial weather statement, Aug 13, 2:54 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST WED AUG 13 2014 AZZ502-504>506-132230- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 254 PM MST WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 330 PM MST... AT 248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF STRONG THUNDERSTORMS FROM WEST OF SILVERBELL TO NORTHWEST OF AVRA VALLEY...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY...ELOY... PICTURE ROCKS...RED ROCK...PICACHO PEAK...FRIENDLY CORNERS...DOVE MOUNTAIN AND PICACHO. LAT...LON 3236 11166 3281 11155 3258 11093 3222 11130 TIME...MOT...LOC 2152Z 220DEG 9KT 3239 11142 FRENCH
Special weather statement, Aug 13, 3:15 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST WED AUG 13 2014
AZZ501-502-132300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
315 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
400 PM MST...
AT 309 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF AJO...MOVING
NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.
LAT...LON 3251 11287 3251 11249 3250 11249 3216 11272
3223 11295
TIME...MOT...LOC 2214Z 202DEG 15KT 3230 11278
FRENCHSpecial weather statement, Aug 13, 3:17 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 317 PM MST WED AUG 13 2014 AZZ504-507-514-132245- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 317 PM MST WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 345 PM MST... AT 314 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF TUCSON. THIS STORM WAS MOVING TO THE NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...REDINGTON. LAT...LON 3249 11066 3249 11046 3217 11053 3222 11076 TIME...MOT...LOC 2216Z 220DEG 9KT 3223 11063 FRANCIS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:12 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 12, 6:00 PM MST | Flash Flood Warning | TWC | Cochise | 90 min |
| Aug 12, 8:15 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 13, 2:16 AM MST | Special Weather Statement | TWC | 44 min | |
| Aug 13, 3:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 12:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 13, 1:12 PM MST | Areal Flood Advisory | TWC | Pinal | 78 min |
| Aug 13, 1:44 PM MST | Special Weather Statement | TWC | Graham | 31 min |
| Aug 13, 1:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Aug 13, 2:17 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
| Aug 13, 2:17 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Aug 13, 2:26 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Aug 13, 2:54 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Aug 13, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 13, 3:17 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 13, 3:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Aug 13, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.